Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Nephrol Renovasc Dis. 2013;6:47-51. doi: 10.2147/IJNRD.S41813. Epub 2013 Mar 6.

Acute renal failure as the presenting sign of disseminated intravascular coagulation in a patient with metastatic prostate cancer.

Author information

1
Division of Diagnostic Pathology, Nippon Medical School, Tokyo, Japan.

Abstract

Disseminated intravascular coagulation (DIC) is the most frequent coagulation disorder in patients with prostate cancer. However, renal involvement in DIC associated with prostate cancer has rarely been documented. Herein, we present a case of metastatic prostate cancer presenting with acute renal failure (RF) triggered by DIC. An 80 year old man with metastatic prostate cancer was treated with antihormone therapy at an outpatient clinic. He was admitted to our hospital because of severe dyspnea and progressive RF. A hemorrhagic tendency was not clinically evident. Laboratory tests exhibited a significant coagulation disorder, suggestive of DIC. Despite treatment, his RF and dyspnea worsened, and he eventually passed away. An autopsy study revealed hypertensive nephrosclerosis superimposed by fibrin rich thrombi formation involving glomerular capillaries and arterioles characteristic of DIC. Additionally, focal segmental glomerulosclerosis was identified, which was presumably secondary to the glomerular endothelial and/or podocyte injury augmented by DIC. Those findings showed that glomerular injury, which was induced and subsequently exacerbated by DIC associated with prostate cancer, highly contributed to the progression of RF in our case. A differential diagnosis of DIC should be considered when a patient with prostate cancer presents with renal dysfunction.

KEYWORDS:

disseminated intravascular coagulation; prostate cancer; renal pathology

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dove Medical Press Icon for PubMed Central
    Loading ...
    Support Center